Missouri, 2008

Hail and Damaging Winds in Missouri, June 15, 2008

June 15, 2008 · NWS DVN · 6 events in 2 counties and zones

A severe thunderstorm moved eastward across northeast Missouri during the early afternoon hours of June 15. Large hail and damaging winds accompanied the storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A severe thunderstorm moved eastward across northeast Missouri during the early afternoon hours of June 15. Large hail and damaging winds accompanied the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 15, 9:02 AM CST, 2 hours 28 minutes earlier.

Area forecast discussion, Jun 15, 9:02 AM CST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1002 AM CDT SUN JUN 15 2008

.UPDATE...
HAVE BEEFED UP WORDING IN THE GRIDS TO MENTION SEVERE AND HEAVY RAIN
FOR TODAY. MOISTURE CONTINUES TO STREAM NORTHEAST INTO THE CWA WITH
SURFACE DEWPOINTS RISING INTO THE MID TO UPPER 60S. 500 MB WINDS OF
80 KNOTS ACROSS THE AREA LOOKS SCARY. MCS THAT DEVELOPED WEST OF
OMAHA A FEW HOURS AGO CONTINUES TO RACE EASTWARD INTO PORTIONS OF
WESTERN IOWA. EXPECT THIS MCS TO MOVE INTO THE DVN CWA THIS
AFTERNOON WITH SIGNIFICANT WIND DAMAGE EXPECTED. PLENTY OF SUNSHINE
OUT AHEAD OF THE STORMS WILL PROVIDE AMPLE INSTABILITY. REMAINDER OF
GRIDS UNCHANGED AT THIS TIME. FLASH FLOOD WATCH CONTINUES AS IS.

&&

.AVIATION...
THUNDERSTORMS SOME SEVERE TO IMPACT TAF SITES ESPECIALLY THIS
AFTERNOON INTO THE EARLY EVENING. STORMS WILL BE MOVING RAPIDLY EAST
AT LEAST 40 KNOTS. EXPECT MVFR CONDITIONS IN TSRA OTHERWISE VFR.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH FROM 10 AM CDT THIS MORNING THROUGH THIS
     EVENING FOR CEDAR-DES MOINES-HENRY IA-IOWA-JEFFERSON-
     JOHNSON-KEOKUK-LEE-LOUISA-MUSCATINE-SCOTT-VAN BUREN-
     WASHINGTON.

IL...FLASH FLOOD WATCH FROM 10 AM CDT THIS MORNING THROUGH THIS
     EVENING FOR HANCOCK-HENDERSON-MCDONOUGH-MERCER-ROCK ISLAND-
     WARREN.

MO...FLASH FLOOD WATCH FROM 10 AM CDT THIS MORNING THROUGH THIS
     EVENING FOR CLARK-SCOTLAND.

&&

HAASE
Hazardous weather outlook, Jun 15, 4:36 AM CST, 6 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
536 AM CDT SUN JUN 15 2008

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-161000-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
436 AM CDT SAT JUN 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL
IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THE STORM PREDICTION CENTER IS FORECASTING A SLIGHT RISK FOR SEVERE
THUNDERSTORMS NORTH OF HIGHWAY 30 TODAY...AND A MODERATE RISK SOUTH
OF HIGHWAY 30 IN IOWA...ILLINOIS...AND MISSOURI. THE MAIN THREATS
WILL BE DAMAGING WINDS AND LARGE HAIL. A COMPLEX OF STORMS WILL
QUICKLY EXIT THE AREA EARLY THIS MORNING...THEN ANOTHER ROUND IS
EXPECTED TO DEVELOP IN THE AFTERNOON AND EVENING HOURS.  THESE
STORMS WILL SWEEP SOUTHEAST OF THE OUTLOOK AREA BY LATE EVENING.

IN ADDITION TO SEVERE STORMS...FLASH FLOODING FROM HEAVY RAIN AND
LEVEE FAILURES IS THE MAIN THREAT ALONG AND SOUTH OF INTERSTATE 80.
LEVEES ALONG THE CEDAR...IOWA...AND MISSISSIPPI RIVERS ARE
THREATENED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MAJOR TO RECORD FLOODING WILL CONTINUE ON THE MISSISSIPPI RIVER AND
MOST TRIBUTARY RIVERS. DETAILED INFORMATION CAN BE FOUND IN THE
LATEST FLOOD STATEMENT PRODUCT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TODAY ACROSS THE ENTIRE OUTLOOK AREA.

ERVIN

In the hours before

Local storm report, Jun 15, 7:11 AM CST, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
811 AM CDT SUN JUN 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 AM     HAIL             DAVENPORT               41.56N 90.60W
06/15/2008  E0.50 INCH       SCOTT              IA   NWS EMPLOYEE

            DELAYED REPORT. PEA HAIL WITH SOME HALF INCH STONES.

&&
Local storm report, Jun 15, 8:45 AM CST, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
945 AM CDT SUN JUN 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     TSTM WND DMG     MORRISON                41.81N 89.97W
06/15/2008                   WHITESIDE          IL   CO-OP OBSERVER

            WINDS ESTIMATED TO BE 60 MPH BLEW DOWN A TREE ACROSS
            NORTH ORANGE STREET. OTHER BRANCHES WERE ALSO BLOWN DOWN.
            TIME ESTIMATED.

&&

14
Local storm report, Jun 15, 8:47 AM CST, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
947 AM CDT SUN JUN 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 AM     HAIL             2 S INDEPENDENCE        42.44N 91.89W
06/15/2008  E0.75 INCH       BUCHANAN           IA   LAW ENFORCEMENT

            PENNY SIZE HAIL REPORTED ON HIGHWAY 150 SOUTH OF
            INDEPENDENCE.

0356 AM     HAIL             VINTON                  42.16N 92.03W
06/15/2008  M0.75 INCH       BENTON             IA   TRAINED SPOTTER

            STRONG WINDS ALSO REPORTED.

0402 AM     TSTM WND GST     URBANA                  42.22N 91.88W
06/15/2008  M50.00 MPH       BENTON             IA   TRAINED SPOTTER

            A 50 MPH WIND GUST LASTING ABOUT 30 SECONDS WAS MEASURED
            BY A HOME WEATHER STATION. A FEW HAILSTONES OF UNKNOWN
            SIZE FELL AS WELL.

0432 AM     HAIL             FAIRFAX                 41.92N 91.78W
06/15/2008  E0.50 INCH       LINN               IA   EMERGENCY MNGR

            AND 40 MPH WINDS.

0450 AM     HAIL             2 S MOUNT VERNON        41.89N 91.42W
06/15/2008  M0.75 INCH       LINN               IA   PUBLIC

            A MIXTURE OF PEA UP TO PENNY SIZE HAIL REPORTED SOUTH OF
            MOUNT VERNON.

0546 AM     HAIL             DAVENPORT               41.56N 90.60W
06/15/2008  E0.50 INCH       SCOTT              IA   NWS EMPLOYEE

            DELAYED REPORT. PEA HAIL WITH SOME HALF INCH STONES.

0600 AM     TSTM WND DMG     MORRISON                41.81N 89.97W
06/15/2008                   WHITESIDE          IL   CO-OP OBSERVER

            WINDS ESTIMATED TO BE 60 MPH BLEW DOWN A TREE ACROSS
            NORTH ORANGE STREET. OTHER BRANCHES WERE ALSO BLOWN DOWN.
            TIME ESTIMATED.

&&

PHILIP

The radar

The Des Moines radar (KDMX), 178 km away, was scanning. The volume nearest the first event began at 17:29 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Scotland

When
June 15, 11:30 AM CST
Where
Scotland County, 0.87 mi SW of Four Corners
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.520, -92.340

Wind gusts estimated to be 60 mph were observed about three miles north northeast of Downing, MO at 12:30 pm June 15.

Hail, Scotland

When
June 15, 11:30 AM CST
Where
Scotland County, 0.87 mi SW of Four Corners
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.520, -92.340

Pea to quarter-sized hail fell about 3 miles north northeast of Downing, MO at 12:30 pm June 15. Most of the hail was pea-sized.

Thunderstorm Wind, Scotland

When
June 15, 11:52 AM CST
Where
Scotland County, 1.38 mi S of Arbela
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.450, -92.020

Wind gusts estimated to be 60 mph blew down some 6 to 8 inch diameter tree limbs about 3 miles west southwest of Granger, MO at 12:52 pm June 15.

Hail, Clark

When
June 15, 12:00 PM CST to 12:10 PM CST
Where
Clark County, Luray
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.450, -91.880

Dime to nickel-sized hail fell for about 10 minutes in Luray, MO between 1:00 and 1:10 pm June 15.

Hail, Clark

When
June 15, 12:04 PM CST
Where
Clark County, Luray
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.450, -91.880

Penny-sized hail fell in Luray, MO at 1:04 pm June 15.

Thunderstorm Wind, Clark

When
June 15, 12:13 PM CST
Where
Clark County, 0.53 mi E of Peaksville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.520, -91.690

Wind gusts estimated to be 60 mph blew down some six inch diameter branches just north northwest of Revere, MO at 1:13 pm June 15.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2008Every state in 2008This day in weather historyWarnings in Missouri, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 116731, 116732, 116733, 116734, 116735, 116736.